Is There a Connection between Sertraline and Dizziness?

Article Details
  • Written By: Lee Johnson
  • Edited By: A. Joseph
  • Last Modified Date: 25 May 2018
  • Copyright Protected:
    2003-2018
    Conjecture Corporation
  • Print this Article

The connection between sertraline and dizziness is that the drug causes dizziness in more than 10 percent of the people who take it. Clinical trials have shown that dizziness is one of the most commonly experienced side effects in patients taking the drug. Any patients who experience dizziness when taking sertraline shouldn’t be concerned unless the dizziness is especially persistent or is so severe that it is difficult to get through day-to-day life. Nausea is commonly experienced as well.

Sertraline belongs to a classification of drugs known as selective serotonin reuptake inhibitors (SSRIs), which are used to treat depression in patients. The brain is full of chemical messengers known as neurotransmitters, which stimulate different nerves in the brain and that doctors believe are responsible for things such as moods. SSRIs are believed to work by preventing the parts of the brain that produce one particular neurotransmitter, serotonin, from taking it back up again. This means that more serotonin is available to move around the brain and stimulate other nerves. The increased availability of serotonin for other parts of the brain is believed to balance out the levels of neurotransmitters and thereby improve the patient’s mood.

Many patients have first-hand experience of the link between sertraline and dizziness. Virtually all drugs can cause some side effects in certain patients, and there usually is a distinction between the common side effects and the rare ones. Generally speaking, common side effects are less serious, and rare ones are more likely to be a reason for concern. Sertraline and dizziness are closely related because the dizziness is among the most common side effects of the drug, along with nausea, dry mouth and insomnia. Patients should consult a doctor only if the dizziness is persistent or debilitating.

Studies have confirmed the link between sertraline and dizziness. Most studies done on the effects of drugs show the difference between the effects of the treatment and a clinically useless placebo drug. Researchers have found that the likelihood of experiencing dizziness increases in patients who are taking the drug, which indicates that the sertraline and dizziness are related, rather than the dizziness being a result of the underlying condition or other environmental factor. The overall chance of experiencing dizziness as a side effect of the treatment is about 10-15 percent. Patients are more likely to experience other side effects, such as nausea, dry mouth or diarrhea, when taking sertraline.

Ad

You might also Like

Recommended

Discuss this Article

anon357380
Post 4

I did a tapering off process my doctor designed to help avoid withdrawal symptoms. (two weeks, 3/4 dosage; two weeks, 1/2 dosage; two weeks every other day).

Since being completely off the medication, I have experienced a lot of dizziness and occasional nausea. Is this normal with such an intense tapering off process? Could something else be causing my dizziness?

burcidi
Post 3

@feruze-- Yes, nausea and dizziness can be experienced when withdrawing from sertraline. The dizziness is usually worse in people who try to quit cold turkey but it can be seen in people who reduce it slowly as well.

How much have you reduced the dose so far and over how many weeks? I suggest you reduce it very slowly to avoid withdrawal symptoms. The more slowly this process takes place, the easier it will be on your body.

If you can break the tablet into quarters, I'd suggest reducing by a quarter dose every week.

SarahGen
Post 2

@feruze-- I have no idea but I would like to learn more about this for future reference.

I had dizziness the first several weeks I used sertraline but then it went away.

bear78
Post 1

I've been taking sertraline hydrochloride for a year. I didn't experience dizziness during this time. Right now, I'm cutting down on the dose and will be quitting because my doctor wants to switch me to a different medication. Since I've started reducing the dose, I've been experiencing dizziness.

It's debilitating because it comes and goes several times during the hour. It's worse when I make sudden movements like sitting down and standing up. I've basically been lying down for the past two days.

Is dizziness a common withdrawal symptom of sertraline? Will it get better? Is it a sign that I shouldn't stop the medication?

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email